Finally - The Best I've Felt In Months

Mar 04, 2009 - 5 comments
Tags:

Topamax

,

trileptal

,

partial seizures

,

Dysautonomia

,

fainting

,

Cluster headaches

,

Ictal Headaches



I haven't made a journal entry here on MedHelp in quite some time.  A lot has happened in the past few months.  I had another head injury from my constant fainting spells that resulted in epilepsy with partial seizures and severe debilitating headaches.  (Possibly cluster headaches.)  I started Topamax in December which was absolutely dreadful.

In starting Topamax, my thoughts changed quite a bit.  I started believing that I was dying.  It's no wonder too, with all of the side effects I was having.  Worsened communication skills (I'm already autistic), lack of short term memory, suicidal thoughts, anxiety, nasal swelling (by the end of two months my nose was visibly twice the size it had been), constant sinus pain, frequent nose bleeds, stabbing eye pains, and more.

By the time I had stopped taking it, I was so deathly afraid of anti-epileptic drugs that I went a couple of weeks without any preventatives.  The seizures rebounded in clusters, and I did my best to ignore them.  Meanwhile I started Prednisone to counteract the facial swelling.  The nose bleeds, and psychological symptoms ceased within days of stopping the Topamax.  The nasal swelling remains, even still.  I'm off Prednisone now though.  Instead I'm taking Flonase.

I would have taken Prednisone longer, but there was no way my stomach was going to tolerate it.  I feel starving almost 24/7 while taking that medication, which is terrible for someone with Delayed Gastric Emptying.  My stomach blew up like a tent...  No amount of Zofran could eliminate the cycle of eating and vomiting.  The food just had no where to go.  I overdosed on laxatives one night just to check if it would help...  Nothing...  I might as well have taken vitamins.

I just finished another cluster of headaches.  Four days in a row, starting between 8pm and 9pm.  The seizures too come on like storm.  These headaches are so severe that I'd consider throwing myself into a fireplace an improvement.  I can't lay down, or even stay still.  These aren't migraines...  The pain isn't worsened by light or sound...  It feels as if I've been hit repeatedly by a metal axe to the back of my head.  My MRI and CT are normal, only my EEG is abnormal.  I shake in pain, pacing, rocking, intermittent seizures, it lasts for hours.  I don't know what to do.  Cluster headaches?  Ictal headaches?  I've heard both from my doctors, but I'm getting a second opinion from a new Neurologist next month.

I finally started Trileptal this week.  I was scared, but started with a low dose.  So far, so good.  I'm not really so scared anymore.  I will need to raise the dosage eventually, but I don't anticipate any problem.  I'm happy to have found an anti-epileptic without so many horrible side effects.

Also in December I started Physical Therapy twice weekly for severe upper body weakness.  It came on suddenly, and I'm not sure the reason.  I couldn't even hold my arms out in front of my body.  Just breathing was fatiguing.  With PT my strength has been steadily improving though.  I only go once weekly now, but my respiratory muscles are still problematic.

I've been feeling better these past couple of days, hence the journal entry.  I keep a much more up-to-date journal at CaringBridge, but enjoy posting here as well.   I even went to my grandparents house today, and church last Sunday.  Finally, I'm feeling better than I have in months.

Comments
Post a Comment
325405_tn?1262293778
by 888mom, Mar 05, 2009
I'm so glad that you are feeling better.  It sounds like you have "come back from the dead" the way your reaction to your previous medication was.  I will pray that your current medication stays with few or no side effects and that you continue to heal and feel better.  

492869_tn?1285022533
by halbashes, Mar 05, 2009
Thank you for your comment.  So far the new medication has been without any noticeable side effects.  (Though I am only on 150mg 2x daily, which is a very small dose.)  I'm feeling well though, and I'm absolutely ecstatic!  :)

768044_tn?1294227036
by marileew, Mar 11, 2009
Wow... I didn't know that nose bleeds could be a side effect of topamax... I am on topamax and my nose has been dreadful lately... sore and bleeding a lot and raw inside. I thought that my zomig nasal spray use had finally caught up to me (I get 15+ migraine days a month so a lot of zomig days...) but maybe it's not the zomig after all... seeing as I never had a problem with that before the topamax. This really gives me something to think about. I am going to ask my doctor about this next time I see him because my nose hurts SO much!!!

492869_tn?1285022533
by halbashes, Mar 11, 2009
The nose bleeds are apparently a rare side effect.  You might want to see an ENT Specialist.

768044_tn?1294227036
by marileew, Mar 11, 2009
Good idea. I have an ENT specialist I go to. I haven't seen him in a long time though. I should book an appointment.

Post a Comment